Waterspout, Dunkirk to Buffalo Ny
- When
- August 9, 11:25 PM EST
- Where
- Dunkirk to Buffalo Ny forecast zone, 2.04 mi W of Silver Creek
- Reported by
- Public
- Coordinates
- 42.550, -79.210
A weak cold front crossed the region during the overnight hours. The thunderstorm was accompanied by thunderstorms with winds gusting to 37 knots at Barcelona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A weak cold front crossed the region during the overnight hours. The thunderstorm was accompanied by thunderstorms with winds gusting to 37 knots at Barcelona. A waterspout was reported with one of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 9:26 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1026 PM EDT TUE AUG 9 2011
.SYNOPSIS...
LOW PRESSURE OVER THE NORTH COUNTRY WILL LIFT NORTHEAST
INTO SOUTHERN QUEBEC OVERNIGHT. A SERIES OF SURFACE TROUGHS WILL
ROTATE AROUND THE LOW BRINGING THE THREAT OF SCATTERED SHOWERS OR
THUNDERSTORMS THROUGH WEDNESDAY. AS THE LOW MOVES TOWARD THE
CANADIAN MARITIMES HIGH PRESSURE WITH COOLER AND DRIER AIR WILL
BUILD ACROSS THE REGION AND REMAIN THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
LATEST SURFACE ANALYSIS AROUND 02Z SHOWS A SURFACE LOW OVER THE
NORTH COUNTRY ASSOCIATED WITH WELL DEFINED SHORTWAVE ON WATER
VAPOR IMAGERY. UPSTREAM ANOTHER LOW IS OVER NORTHERN
ONTARIO...WITH A SECOND SURFACE FRONT PASSING ACROSS SOUTHERN
ONTARIO PROVINCE. THIS IS FORECAST TO MOVE INTO WESTERN NY
AROUND OR SHORTLY AFTER MIDNIGHT. CURRENT RADAR MOSAIC SHOWS THAT
THE LINE IS NOT WELL FORMED...WITH BROKEN SECTIONS TO THE SOUTH
MOVING AHEAD OF CONVECTION FURTHER NORTH. LATEST HRRR RUNS WEAKEN
THE LINE AS IT MOVES INTO WESTERN NY. SO...EXPECT THIS LINE TO
APPROACH AND POSSIBLY MAKE IT THROUGH WESTERN NY AROUND OR SHORTLY
AFTER MIDNIGHT...PERHAPS EARLIER IN THE WESTERN SOUTHERN
TIER...BUT DO NOT EXPECT IT TO BE SEVERE IF IT LASTS AT ALL. THERE
IS NOT MUCH SHEAR WITH THE FRONT...AND WITH THE LOSS OF DAYTIME
HEATING...CELLS MAY COMPLETELY FALL APART.
CLOSER TO HOME...SOME WEAK LAKE EFFECT RAIN...THE FIRST WELL
DEFINED BAND OF THE YEAR...IS CROSSING SOUTHERN ERIE COUNTY FROM
STURGEON POINT TO MACHIAS AND SLOWLY MOVING TO THE EAST. ELSEWHERE ISOLATED
SHOWER ACTIVITY JUST BEHIND THE SURFACE LOW CAN BE FOUND IN AND
AROUND THE EASTERN LAKE ONTARIO REGION WESTWARD TO WAYNE COUNTY.
ALL ABOVE MENTIONED LAKE ACTIVITY SHOULD HAVE LITTLE IMPACT AND
WILL BE DISRUPTED BY THE APPROACHING FRONTAL SYSTEM LATER TONIGHT.
ON WEDNESDAY...A SECONDARY TROUGH IS FORECAST TO CROSS THE REGION
AND KICK OFF SOME LAKE EFFECT SHOWERS AND SOME GENERAL
INSTABILITY-BASED SHOWERS...MOST LIKELY EAST OF LAKE ONTARIO. SOME GUSTY
WINDS ARE ALSO EXPECTED WITH A RESPECTABLE SURFACE GRADIENT AND
WELL MIXED ATMOSPHERE. WILL ADD WIND GUSTS TO THE FORECAST AND
LOWER DAYTIME TEMPERATURES WITH ANTICIPATED LAKE EFFECT CLOUD
COVER LIMITING SURFACE HEATING.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LOW PRESSURE ACROSS QUEBEC WILL USHER IN COOLER AIR INTO WESTERN NEW
YORK ON WEDNESDAY NIGHT. FOR MOST...THIS WILL SIMPLY MEAN PARTLY TO
MOSTLY CLEAR SKIES AND COOLER TEMPERATURES...BUT FOR THE FIRST TIME
THIS SEASON LAKE EFFECT RAIN SHOWERS MAY DEVELOP.
TEMPERATURES WILL COOL AS LOW AS +6C AT 850 MB...WHILE WATER
TEMPERATURES ARE NEAR 26C. THIS WILL SET UP AN UNSTABLE ATMOSPHERE
WITH RESPECT TO THE LAKES...WITH LAKE EFFECT RAIN SHOWERS A REAL
POSSIBILITY. IN FACT...THE 12Z NAM AND EVEN THE GFS ARE HINTING AT
THIS IN THEIR QPF FIELDS. THE BEST CHANCE WILL EAST OF LAKE
ONTARIO...WHERE A 20 TO 25 KT WESTERLY FLOW WILL HAVE MORE TIME TO
PICK UP MOISTURE...AND WHERE IT WILL BE CLOSER TO AN UPPER LEVEL
TROF WILL WILL PASS WEDNESDAY NIGHT. HERE...WILL UP POPS TO MINIMAL
LIKELY. THE CHAUTAUQUA RIDGE MAY SEE SOME SHOWERS AS WELL...BUT A
SHORTER FETCH AND FURTHER DISTANCE FROM THE TROF SUPPORT ONLY
MINIMAL CHANCE POPS. CAN/T RULE OUT SOME THUNDER WITH A FEW STRONGER
CELLS...BUT FOR MOST IT SHOULD JUST BE GENERIC RAIN SHOWERS.
AFTER THIS...A BROAD HIGH PRESSURE RIDGE WILL BUILD ACROSS THE OHIO
VALLEY THURSDAY...EVENTUALLY DRIFTING INTO SOUTHERN NEW ENGLAND ON
FRIDAY. DURING THIS TIME...EXPECT IT TO BE DRY...HOWEVER MOISTURE
OFF THE LAKES MAY CAUSE CLOUDS TO LINGER A BIT LONGER EAST OF EACH
LAKE. TEMPERATURES WILL BE ON THE COOL SIDE THURSDAY...TOPPING OUT
IN THE 70S IN MOST LOCATIONS. WHILE BIAS CORRECTED SREF HAS VERIFIED
WELL IN RECENT PATTERNS...FEEL THAT IN THIS CASE IT IS TOO WARM
GIVEN THE TEMPERATURES ALOFT...SO WILL NUDGE THIS DOWN TOWARD
NAM/GFS MOS BLEND. FRIDAY SHOULD MODERATE A BIT...PERHAPS REACHING
80 IN BUFFALO AND ROCHESTER.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A SLOW MOVING UPPER LEVEL TROF WILL APPROACH THE REGION THIS
WEEKEND. GIVEN THE FAIRLY LARGE SCALE NATURE OF THE FEATURE...AND
MODEL AGREEMENT AMONG SEVERAL RUNS OF THE GFS/EUROPEAN...FEEL FAIRLY
CONFIDENT IN THE OVERALL PATTERN. SATURDAY MAY START OFF OK
DEPENDING ON TIMING...BUT THE CHANCE FOR SHOWERS WILL INCREASE WITH
TIME...WITH THE BEST CHANCE COMING ON SATURDAY NIGHT. WITH THE
DYNAMIC SUPPORT FROM THE DEEP TROF AT ALL LEVELS...FEEL THIS WILL BE
FAIRLY WIDESPREAD...SO WILL UP POPS TO LIKELY FOR SATURDAY NIGHT.
QPFS ARE FAIRLY SUBSTANTIAL WITH THIS...WITH GENERALLY AROUND AN
INCH POSSIBLE. WHILE THE TIMING MAY NOT BE GREAT FOR THOSE WITH
PLANS FOR THE WEEKEND...THIS COMBINED WITH RECENT RAINFALL MAY
HELP ALLEVIATE THE DRY SOIL CONDITIONS IN MUCH OF WESTERN NEW
YORK.
WITH THE SLOW MOVING TROF...IT IS DIFFICULT TO TIME WHEN IT WILL
LIFT OUT. THE EUROPEAN HAS BEEN SLOWER THAN THE GFS/GGEM WITH
THIS...AND WHILE THE FORECAST LEANS TOWARD THE FASTER MODELS...AND
CLEARS THINGS OUT BY MONDAY...A SLOWER SOLUTION IS PLAUSIBLE BUT
NOT PROBABLE.
EVEN WITH THE SLOWER SOLUTION...EXPECT WESTERN NEW YORK TO BE UNDER
HIGH PRESSURE BY TUESDAY. TEMPERATURES WILL BE SEASONABLE TO
SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. HIGHS WILL MAINLY BE IN
THE UPPER 70S SUNDAY THROUGH TUESDAY...THOUGH AN EXTENDED PERIOD OF
SUN MAY ALLOW 80 TO BE TOPPED IN A FEW LOCATIONS.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE CENTERED OVER THE NORTH COUNTRY AT 02Z WILL CONTINUE
TO MOVE TO THE NORTHEAST. ANOTHER FRONTAL SYSTEM WILL APPROACH
WESTERN NY OVERNIGHT BUT WEAKEN WITH TIME. IT MAY CLIP KBUF-KIAG-
KJHW BEFORE WEAKENING. THIS IS CURRENTLY ADDRESSED WITH VCSH AND
CBS.
ONCE THAT PASSES...OVERNIGHT LOW LEVEL MOISTURE WILL GRADUALLY
INCREASE AGAIN...WITH MVFR AND SOME VFR CIGS MOVING BACK INTO THE
REGION. THERE MAY ALSO BE SCATTERED SHOWERS ON WEDNESDAY...BUT WILL NOT
INCLUDE ANY MENTION YET GIVEN THE EXPECTED SPARSE COVERAGE. WINDS
WILL BE GUSTY OUT OF THE WEST.
OUTLOOK...
THURSDAY AND FRIDAY...VFR. SATURDAY AND SUNDAY...MVFR WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
A LOW OVER THE NORTH COUNTRY IS MOVING OFF TO THE NORTHEAST.
ANOTHER FRONTAL SYSTEM WILL MOVE ACROSS THE LAKES OVERNIGHT.
BEHIND THIS FRONT...A PREDOMINANT WESTERLY FLOW WILL DEVELOP.
WINDS WILL INCREASE ON WEDNESDAY WITH WAVES BUILDING INTO SCA
CONDITIONS. WARM LAKE TEMPERATURES COMBINED WITH A COOLING AIRMASS
ALOFT WILL MAKE WATERSPOUTS A POSSIBILITY IF AN OFFSHORE
CONVERGENT FLOW DEVELOPS.
&&
.CLIMATE...
BUFFALO'S LONG STRETCH OF 80 DEG PLUS WEATHER CAME TO AN END
TODAY. THIS STREAK HAS BEEN REMARKABLE...LITTLE EXTREME HEAT...BUT
INCREDIBLY CONSISTENT WARMTH. MONDAY WAS BUFFALO'S 26TH CONSEC DAY
OF TEMPS 80 OR BETTER...THE THIRD LONGEST IN HISTORY. ONLY 1949
WITH 32 DAYS AND 1983 WITH 29 DAYS EXCEEDED IT. AND...38 OF THE
LAST 39 DAYS REACHED AT LEAST THE 80S...WITH THE LONE EXCEPTION A
79 ON JULY 13. THIS 39 DAY STRETCH /SINCE JUN 30/ IS THE LONGEST
EVER AT 79 OR ABOVE. AND...THE TEMP HAS BEEN ABOVE NORMAL FOR 25
CONSECUTIVE DAYS AS WELL.
ROCHESTER HAS BEEN 80 OR HIGHER ON 37 OF THE LAST 39 DAYS AND COOLER
THAN NORMAL ONLY ONCE IN THE LAST 24 DAYS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR LEZ020-040-
041.
SMALL CRAFT ADVISORY FROM 2 PM WEDNESDAY TO 8 AM EDT
THURSDAY FOR LOZ042-043.
SMALL CRAFT ADVISORY FROM 2 PM WEDNESDAY TO 8 PM EDT
THURSDAY FOR LOZ044-045.
&&
SYNOPSIS...LEVAN
NEAR TERM...LEVAN/ZAFF
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...LEVAN/ZAFF
MARINE...APFFEL/LEVAN/ZAFF
CLIMATE...SFMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 457 PM EDT TUE AUG 9 2011 NYZ001>008-010>014-019>021-085-102100- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 457 PM EDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-102100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 457 PM EDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE A CHANCE FOR WATERSPOUTS LATE TONIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF ZAFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1133 PM EDT TUE AUG 9 2011 NYZ001-010-019-020-085-100515- NIAGARA-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...JAMESTOWN... OLEAN...ORCHARD PARK...SPRINGVILLE 1133 PM EDT TUE AUG 9 2011 ...THUNDERSTORMS APPROACHING... AT 1130 PM...A BROKEN LINE OF THUNDERSTORMS EXTENDED FROM NEAR HAMILTON ONTARIO...SOUTH ACROSS EASTERN LAKE ERIE TO JUST NORTH OF ERIE PENNSYLVANIA. ANOTHER CELL WAS ALONG THE CHAUTAUQUA COUNTY LAKESHORE JUST WEST OF DUNKIRK. THIS LINE OF STORMS WAS MOVING EAST AT 35 MPH AND WILL REACH THE BUFFALO-NIAGARA FALLS AND JAMESTOWN AREAS AROUND OR JUST AFTER 1 AM. THESE STORMS...IF THEY MAINTAIN THEIR INTENSITY...ARE CAPABLE OF PRODUCING TORRENTIAL RAINS AND HAIL ALONG WITH GUSTY WINDS AND FREQUENT LIGHTNING. SFM
The Buffalo radar (KBUF), 59 km away, was scanning. The volume nearest the first event began at 04:24 UTC.
1 waterspout, 1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Erie in 2011Every state in 2011This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343796, 343797.